Hail, Benton
- When
- February 28, 11:22 AM CST
- Where
- Benton County, 1.48 mi NNW of Racket
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.320, -93.490
Strong to severe thunderstorms impacted much of the region from the afternoon of February 28th through the early morning hours of March 1st, 2017. These storms produced at least 83 reports of large hail and damaging wind, including three small tornadoes across the Missouri Ozarks and extreme southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe thunderstorms impacted much of the region from the afternoon of February 28th through the early morning hours of March 1st, 2017. These storms produced at least 83 reports of large hail and damaging wind, including three small tornadoes across the Missouri Ozarks and extreme southeast Kansas. The NWS in Springfield issued 33 severe thunderstorm warnings and 3 tornado warnings. The largest hail size reported was to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 5:27 AM CST, 5 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
527 AM CST Tue Feb 28 2017
...12z Aviation Update...
.SHORT TERM...(Today and Tonight)
Issued at 230 AM CST Tue Feb 28 2017
It continues to look like a messy next 24 hours or so across the
region, with multiple chances for thunderstorms, some of which are
likely to be strong or severe. Expect to see regular updates to
the near term forecast through the day today as mesoscale details
become increasingly clear.
Starting out early this morning, widely scattered elevated
convection has formed across south central Missouri in response to
a strong low level jet punching in from the southwest. Coverage
should remain rather spotty through sunrise, before dwindling
later this morning as the focused ascent moves northeast of the
region. For the most part, this activity should remain below
severe limits, though a couple of stronger storms could produce
hail between a half and one inch.
As mentioned above, a lull in convection is expected later this
morning into at least the early afternoon hours. During this time,
very gusty southerly winds and occasional breaks in the cloud
cover will help boot temperatures well into the 70s, with a few
spots perhaps approaching 80 degrees. See the climate section
below for info on record high temps. Winds should remain just
below advisory criteria, though will not be far off.
The deep southerly to southwesterly flow will advect in higher
dewpoint air, with Tds expected to approach the low 60s by later
this morning into the afternoon, especially south of I-44. Aloft,
an elevated mixed layer, which was clearly evident on the 00Z
sounding last night from Norman, OK, will build into the area as
well. This EML should act as a cap across the area for the morning
and at least part of the afternoon hours, though right now there
is a lot of uncertainty about how long thunderstorm activity will
hold off this afternoon and early evening in the warm sector. This
will be a key detail that will need to be refined later this
morning based on short term guidance, surface ob trends, and a
likely special upper air sounding sometime during the early
afternoon hours.
At this juncture, there appear to be three potential initiation
points for severe thunderstorms from this afternoon into tonight:
1. There may be a window for strong/severe convection across the
eastern half of the CWA by mid-afternoon as convective
temperatures are reached and convection is perhaps aided by a bit
of lift from the low level jet. This is by far the most uncertain
scenario, but if it should come to fruition, any convection that
develops would likely become supercellular very quickly, with some
potential for significant severe given more than sufficient CAPE
and shear.
2. By early to mid evening, supercells may develop across
eastern/northeastern Oklahoma and/or northwest Arkansas and move
northeast into the CWA. This scenario has a bit of support from
various short term, high resolution model guidance, though is far
from certain. Given that supercells would be the preferred mode,
large hail, winds, and tornadoes would all be possible with this
activity.
3. The highest confidence opportunity is with the cold front
itself, which should sweep across the region from late evening
into the overnight hours. A line of strong/severe convection seems
probable along this front, though a few breaks in the line are
certainly possible. High winds would be the most likely hazard
with this line, though a few QLCS-type tornadoes are possible with
any east-northeast surges given 0-3 KM shear vectors pushing 40+
knots.
Any combination of these scenarios is possible later today, so it
will be important to check back for updates as mesoscale details
are further refined.
That front should be east of the area by daybreak on Wednesday,
ending the thunderstorm threat.
Finally, elevated to locally significant fire weather conditions
are expected for portions of the area today given the strong
surface winds. Please see the fire weather discussion below for
more information on this concern, as well as fire weather
conditions for the rest of the week.
.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CST Tue Feb 28 2017
The rest of the workweek looks fairly quiet, with dry and mild
northwest flow aloft. With dewpoints in the 20s and temperatures
remaining above average, this will result in elevated fire weather
conditions at times through Saturday. Temperatures through Friday
will be in the mid to upper 50s, above 5 degrees above average.
By the weekend, southerly flow will return at the surface as
ridging develops aloft. This will help boost temperatures back up
into the 60s on Saturday and to around 70 by Sunday. Rain chances
look to return to the area by the beginning of next workweek.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 527 AM CST Tue Feb 28 2017
MVFR conditions expected to start the period and may persist
through a good chunk of the day. A gusty southerly flow will be
present through the afternoon and well into the evening. Some
gusts may top 30kts at times. As a cold frontal boundary nears the
region, a line of showers and storms may develop, especially
between 00z and 06z. Exact timing will be fine- tuned through the
day.
Low level wind shear will be possible tonight as the low level jet
increases after sunset. The aforementioned cold front should push
through around or shortly after midnight, which will shift winds
to a more northwesterly direction. Overall, sky conditions may
improve toward the end of this forecast cycle.
&&
.FIRE WEATHER...
Issued at 230 AM CST Tue Feb 28 2017
Elevated to locally significant fire weather conditions are
expected today across the Osage Plains, as south winds gust to
around 40 MPH. Limited to elevated conditions are expected further
to the east today, where surface moisture will be higher.
Widespread elevated fire weather conditions are then expected
Wednesday through Saturday. Winds on Wednesday and Thursday will
be from the northwest to west-northwest, before becoming
southeasterly to southerly Friday and Saturday. Afternoon RH is
expected to fall to around 25 percent Wednesday and Thursday,
but wind speeds should remain below red flag criteria.
&&
.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017
Here are today's record high temperatures:
SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning from noon today to 6 PM CST this evening for
MOZ066.
KS...Red Flag Warning from noon today to 6 PM CST this evening for
KSZ073-097.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Frye
FIRE WEATHER...Boxell
CLIMATE...BoxellHazardous Weather Outlook National Weather Service Springfield MO 308 AM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 308 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Tornado Risk. Elevated Hail Risk. Elevated Thunderstorm Wind Damage Risk. Significant Lightning Risk. Elevated Non Thunderstorm Wind Risk. Significant Fire Weather Risk. DISCUSSION... Scattered thunderstorms will continue through early morning across south central Missouri. A few strong to marginally severe thunderstorms will be possible, with hail approaching one inch in diameter. Elevated to locally significant fire weather conditions are expected to develop later today across southeastern Kansas and far western Missouri, as relative humidity percentages drop into the low 20s, with winds gusting in excess of 40 MPH. Thunderstorm chances will again increase this afternoon and especially this evening. There will be a chance for isolated to scattered thunderstorms during the afternoon and early evening hours, with the best chance south of Interstate 44. Should these storms develop, there will be a risk for large hail, high winds, and tornadoes. Later tonight, a line of thunderstorms is then expected to sweep across the area in association with a cold front. High winds will be the primary threat with these storms, though a few instances of large hail and a brief tornado will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon into tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Boxell
The Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
27 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported in Hobson. Time was estimated by radar.
This hail report came from social media.
Trained spotter estimated wind gusts up to 60 mph.
Trained spotter estimated wind gusts up to 60 mph.
The public reported golf ball size hail via social media.
There were numerous reports of dime to quarter size hail covering Highway 60 near Seymour which caused travel impacts.
This hail report was from social media.
This report was from social media near Bado, Missouri.
Dime to quarter size hail fell for about 15 minutes and covered the ground near the Shannondale Community Church along Highway 19.
A roof was completely removed for a residential home. Debris was blown eastward into multiple trees in the backyard.
Quarter size hail covered Highway 13 south of Osceola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674707, 674708, 674709, 674710, 674715, 674717, 674718, 674719, 674720, 674721, 674805, 674806, 674722, 674727, 674731, 674736, 674738, 674739, 674777, 674785, 674786, 674789, 674793, 674796, 674797, 674798, 674799, 674800, 674811, 674801.